My mother was diagnosed with dementia about a year ago. Her memory is about 90% gone. My question is: What is the cause of her anxiety? She can be very mean at times, especially in the afternoon.
She was taking Prozac and Ativan. However, the doctor recently switched her to Zoloft, and it has not helped.
Is there a medicine or patch that could prevent these attacks? Any help you can provide would be much appreciated.
It sounds like your mom is experiencing something called Sundowner’s syndrome. Have you heard of it? It effects about 20% of those with dementia and the hallmark signs are exactly what you describe.
Defining Sundowner’s Syndrome
The fading of the daylight causes an increase in confusion, agitation and memory loss which can trigger a range of emotion including anger, sadness and anxiety for the person with the illness.
It’s no picnic for those who care for the person either.
And even though it’s somewhat predictable, there’s no one-size-fits-all solution. This is what makes it so challenging.
Below are some tips that might help your mom and should be tried.
1. Start a daily routine so that your mom is doing the same things at the same time each day.
The routine can be calming because it creates a rhythm to tasks which can substitute for the ability to remember time. Also, it’s a good idea to schedule tasks that require the most physical and mental activity – like getting up, dressed and out the door to a doctor’s appointment – in the morning whenever possible. Try to accomplish these later in the day will leave you battling Sundowner’s. Not fun.
2. Keep the rooms well-lit by adding light fixtures and using full-spectrum light bulbs.
And this might sound obvious, but turn them all on before it starts to get dark. Light (or lack of) really is a significant trigger here, so you may notice a big difference with this one.
3. Identify any unique triggers
What I mean here is put on your detective hat and take notice of what happens in the hour or two just before your mom becomes increasingly anxious. Is she eating a lot of sugar or drinking caffeine? Is she watching something on t.v. that may be disturbing for her – something she can’t distinguish from her own reality because of the dementia?
4. Talk with her doctor about other medications.
There’s no magic pill and some medications can make Sundowner’s worse. Trial and error is the name of the game. Also, ask the physician about supplements that might be tried. It’s important not to start any supplements without asking the doctor though because of the potential for them to interfere with other medications.
5. Get tips and tricks from other caregivers who are dealing with Sundowner’s.
The best place for this is the Alzheimer’s Association. The Florida Gulf Coast Chapter serves Brooksville and you can find them here: http://www.alz.org/flgulfcoast/in_my_community_areas.asp
Thanks for your question. I hope this is helpful.
All the best,